Ouch: A catalog of aches and pains, sympathetic and otherwise
Posted Oct 17 2009 10:03pm
Happy Sunday, folks.
A quick run-down of a few things.
* I'm starting to see some side effects from the Revlimid. I'd been noting platelets counts were falling, but yesterday the wife noticed I had a large bruise on my arm -- nine inches long by a couple of inches wide. Not pitch-black, but definitely discolored. I have three more days of Revlimid this cycle and I'll then have a week for the counts to try to recover, but I will speak with GD about this to make sure things aren't hinky. One possibility would be to discontinue or reduce the dosage of aspirin -- it doesn't look like my blood needs to be any thinner.
* I am in a massive amount of the good kind of muscle pain after a strenuous physical therapy session on Thursday. Two days later and it still hurts. I'm pleasantly surprised by the response of my muscles to only a few sessions -- I'm already seeing the return of some definition. Strength and stamina will hopefully follow hand-in-hand but it's nice to see tangible evidence that I'm battling the dex-induced atropthy.
* In correspondence with our friend and fellow patient PB and his darling wife C, who are going through an anti-myeloma program in Michigan that sounds similar in concept to Arkansas if not in the specific regimen, I was sorry to see that the ol' constipation issue isn't just in reaction to the cocktail prescribed in Little Rock. P went to the ER same as I did. It's a sad coincidence that Revlimid had a pretty nasty impact on me in this area, too. Fortunately, I noticed it in time and started taking Senna and Docusate. The problem has now resolved, but it is another reminder: these immunomodulatory drugs do cause things to stop working in the GI department. For those going through this therapy, keep close tabs on this so it doesn't get out of control!
On the subject of others suffering from this disease, I also want to note that I heard yesterday from MH, a gentleman from the greater Los Angeles area who went to Little Rock with his wife so that she could be treated for Myeloma. This is a very sad story, but it's germane. While there is a lot of hope for this disease -- whether through Total Therapy's goal of eradicating it, or through new drugs which may hold promise for those choosing to control rather than eliminate the disease -- this is still a killer.
MH's wife was treated initially by Dr. JB, a prominent Myeloma specialist who is opposed to transplants. He represents the opposite end of the spectrum from BB, and the two are not exactly pals. JB treated MH's wife for approximately six months, and her condition worsened. She did not respond to the therapies. MH asked questions and was dissatisfied with JB's answers. When his wife took ill, she went into the care of Dr. RV, another prominent Myeloma specialist out here. I believe RV did one transplant almost immediately, since the poor lady was in very bad health. MH credits this procedure with saving her life at the time. However a few months later, her Myeloma was back, and RV referred her to BB since the Myeloma was advanced and BB's shop is often the place of last resort.
To make a long and very tragic story short, MH's lovely wife was so ill by the time she arrived in Little Rock that even an injection of Lovenox caused tumors to appear instantaneously at the site of the injections. There was nothing that could be done. MH's wife succumbed to Myeloma just a few weeks after her arrival in Little Rock.
Speaking with MH yesterday reminded me once again how fortunate I am that I was diagnosed early, that I had time to research the disease, and that my therapy has gone according to plan. There are many others for whom this disease is an even worse diagnosis, and while I am a big believer in Total Therapy there are those (about 20%) who do not respond to any treatment whatsoever, whether transplant-related or novel-drug related. My thoughts and prayers are with MH and his wife, and with the patients and families whose disease is in a more dangerous stage than my own.